Colorado, 2013

Blizzard and Winter Storm in Colorado, March 8 to 9, 2013

March 8 to 9, 2013 · NWS BOU · 11 events in 11 counties and zones

A storm system brought heavy snow to areas in and near the Front Range Mountains and Foothills, with blizzard conditions over parts of the northeast plains of Colorado. 5 inches near Conifer, 9 inches, near Bailey and 9 miles east-northeast of Nederland, Joe Wright and Strontia Springs.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought heavy snow to areas in and near the Front Range Mountains and Foothills, with blizzard conditions over parts of the northeast plains of Colorado. In the mountains and foothills, storm totals included: 13 inches at Berthoud Pass SNOTEL, 12 inches at Arapahoe Ridge and Long Draw Reservoir; 11 inches, 5 miles southwest of Golden; 10.5 inches near Kittridge; 10 inches at Lake Eldora and Pine Junction; 9.5 inches near Conifer, 9 inches, near Bailey and 9 miles east-northeast of Nederland, Joe Wright and Strontia Springs.

Along the Urban Corridor, some storm totals included: 8.5 inches at Highlands Ranch and near Morrison; 8 inches in Arvada; 7 inches, 5 miles northeast of Westminster; 6.5 inches at Centenniel, Lone Tree and Wheat Ridge; 6 inches in West Denver, Hygiene, Lyons and Thornton, 5.5 inches in Broomfield; with 5 inches in Aurora and Denver Stapleton.

Across the Palmer Divide and northeast plains of Colorado, storm totals ranged anywhere from 2 to 10 inches. The combination of snow and strong wind produced blizzard conditions and forced the closure of Interstate 70 east of Denver. Sustained winds of 25 to 35 mph with gusts to 45 mph produced near zero visibilities at times and snowpacked roads. Snowdrifts from 2 to 4 feet deep were reported. As a result, many of the roadways became impassable.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 8, 3:32 PM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 8, 3:32 PM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
332 PM MST FRI MAR 8 2013

.SHORT TERM...EVERYTHING ON TRACK FOR A SIGNIFICANT WINTER STORM
FOR THE FORECAST AREA BEGINNING LATER TONIGHT THROUGH SATURDAY.
LATEST MODEL RUNS FROM THE ECMWF...GFS...NAM...AND CANADIAN SHOWED
REASONABLE AGREEMENT.  HOWEVER...THERE ARE AND WILL LIKELY BE
CONSIDERABLE DETAILS IN THE MESOSCALE WHICH COULD HAVE LARGE
IMPACT ON SNOW AMOUNTS. THATS PROBABLY ONE OF THE MAJOR REASONS
THERE IS SUCH A LARGE DISCREPANCY IN THE SREF SNOW ACCUMULATIONS.
WE HAVE SEEN EVERYTHING FROM 2 INCHES TO AS MUCH AS 30 INCHES IN
SOME OF THE SREF/MESOSCALE MODEL GUIDANCE.

AS STATED ABOVE...THERE IS REASONABLE AGREEMENT WITH THE TRACK OF
THE UPPER LOW ACROSS ARIZONA TONIGHT...TOWARD THE FOUR CORNERS
BY/SHORTLY BEFORE DAYBREAK SATURDAY...AND THEN ACROSS THE NEW
MEXICO/CO BORDER SATURDAY BEFORE PUSHING INTO WESTERN KANSAS BY
SATURDAY EVENING. THE ECMWF WAS THE SLOWEST...AND GENERALLY
PREFERRED GIVEN THE CURRENT LOCATION OF THE UPPER TROUGH.
ALSO...WE WOULD NOT BE SURPRISED IF THE UPPER LOW EJECTS A BIT
FARTHER SOUTH THAN CURRENT MODEL GUIDANCE BASED ON THE LATEST
WATER VAPOR IMAGERY ALTHOUGH THERE HAS CERTAINLY BEEN A MORE
EASTWARD TRACK AND BETTER HEIGHT FALLS DUE EAST OF THE UPPER LOW
THE LAST COUPLE HOURS.  OVERALL...EVEN WITH A SLIGHTLY SOUTHWARD
ADJUSTMENT WE ARE LOOKING AT A HIGH PROBABILITY OF HEAVY SNOW OVER
ALMOST THE ENTIRE FORECAST AREA...WITH THE HEAVIEST FROM THE FRONT
RANGE FOOTHILLS INTO THE PALMER DIVIDE AREA. IF THE STORM TRACKS
TOO FAR SOUTH...IT COULD LEAD TO A MORE NORTHERLY WIND COMPONENT
AND LESS SNOWFALL IN THE NORTHERN FRONT RANGE...BUT AT THE SAME
TIME HEAVIER SNOW FROM THE PALMER DIVIDE EASTWARD INTO THE LIMON
TO AKRON AREA. TO HELP ACCOUNT FOR THIS...WE HAVE NUDGED DOWN
AMOUNTS A BIT TO THE NORTH WHILE INCREASING THEM TO THE SOUTH AND
EAST OF DENVER. RIGHT NOW...DENVER METRO APPEARS TO HAVE A HIGH
PROBABILITY OF AN 8 TO 12 INCH SNOWFALL. CHANGEOVER FROM RAIN TO
SNOW IS EXPECTED TO SHIFT QUITE EFFICIENTLY FROM WEST TO EAST
ACROSS THE PLAINS AS PRECIPITATION INTENSITY INCREASES AND COLD
AIR DRIVES IN FROM THE NORTH...BUT STILL SOME MELTING IS POSSIBLE
ESPECIALLY IN LOCAL DOWNSLOPE AREAS...E.G. LYONS...WELLINGTON...
SOUTHERN LINCOLN COUNTY...LOWER SOUTH PLATTE RIVER VALLEY TOWARD
NEBRASKA WHERE TEMPS ARE MARGINAL.

FAVORABLE FACTORS FOR HEAVY SNOW INCLUDE...LARGE SCALE Q-G
LIFT...NORTH/NORTHEAST WINDS AT 700 MB INCREASING TO 35-55
KTS...AND GOOD MICROPHYSICS WITH STRONG OMEGA THROUGH A DEEP AND
DENDRITIC GROWTH LAYER SHOULD RESULT IN A VERY EFFICIENT SNOW
PRODUCER BY SATURDAY MORNING WITH SNOWFALL RATES OF 1 TO 2 INCH
PER HOUR. THE SNOW INTENSITY IS EXPECTED TO BEGIN DECREASING FROM
THE NORTH AND ALSO OFF THE NEARBY FRONT RANGE FOOTHILLS DURING THE
AFTERNOON AS NORTH TO SLIGHTLY NORTH/NORTHWEST FLOW STRENGTHENS.

CONCERNING WINDS...NORTH WINDS WILL REALLY INCREASE SATURDAY
MORNING WITH 20-35 MPH WINDS AND GUSTS NEAR 50 MPH OVER THE
EASTERN PLAINS...SO WILL HAVE THE BLIZZARD WARNING IN EFFECT
THERE. FOR THE FRONT RANGE URBAN CORRIDOR...WINDS SHOULD BE IN THE
15-25 MPH RANGE WITH GUSTS AROUND 35 MPH. GIVEN THE INTENSITY OF
SNOWFALL AND POSSIBLE BARRIER JET DEVELOPMENT FOR A BRIEF TIME
SATURDAY MORNING...THERE IS POSSIBILITY FOR AN UPGRADE TO A
BLIZZARD WARNING FOR DENVER AREA...BUT CONFIDENCE IS MUCH LOWER SO
WILL KEEP WINTER STORM WARNING IN EFFECT AND CONTINUE TO MONITOR.

MOUNTAIN AND FOOTHILL WARNINGS GO INTO EFFECT THIS EVENING.
CONVECTIVE SNOW SHOWERS WILL HAVE TO DO MOST OF THE WORK EARLY ON
IN THE PERIOD BEFORE STRONGER UPSLOPE DEVELOPS LATE
TONIGHT/SATURDAY MORNING. SUMMIT COUNTY COULD VERY WELL GET
SHELTERED AGAIN IN THIS FRONT RANGE STORM...BUT AT LEAST ITS
UNSTABLE.

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY...AT 00Z SUNDAY...
VERTICALLY STACKED STORM WILL BE OVER WESTERN KANSAS. EXPECT SNOW
TO COME TO AN END SATURDAY EVENING FOR MOST OF EASTERN COLORADO.
THE ECMWF IS A LITTLE SLOWER. SO IF THE ECMWF IS CORRECT...SNOW
WILL LINGER UNTIL AFTER MIDNIGHT OVER EASTERN COLORADO. BY SUNDAY
MORNING...ALL MODELS SHOW THE SNOW WILL HAVE ENDED.

ON SUNDAY...FLOW ALOFT AND AT THE SURFACE WILL BE NORTHERLY. THIS
COMBINED WITH SNOW ON THE GROUND WILL KEEP TEMPERATURES COOL. UPPER
LEVEL RIDGE OVER THE WESTERN STATES WILL PRODUCE A NORTHWEST FLOW
ALOFT EARLY NEXT WEEK. THIS WILL BRING DRY AND MILD TEMPERATURES TO
THE REGION. THERE WILL BE SOME MID LEVEL MOISTURE MONDAY NIGHT AND
TUESDAY. WILL INCREASE CLOUDS AND HAVE LOW POPS OVER THE NORTH
CENTRAL MOUNTAINS FOR THIS. THE UPPER LEVEL RIDGE WILL SHIFT EAST
OVER THE ROCKIES IN THE MIDDLE PART OF NEXT WEEK. THIS WILL BRING
WARMER TEMPERATURES AND CONTINUED DRY CONDITIONS WEDNESDAY THROUGH
FRIDAY.

&&

.AVIATION...MAJOR IMPACTS EXPECTED AT THE FRONT RANGE AIRPORTS
BEGINNING LATE TONIGHT AND ESPECIALLY SATURDAY. FOR THIS
EVENING...LOOK FOR A GRADUAL REDUCTION IN CEILINGS WITH ILS
LANDING CONDITIONS LIKELY DEVELOPING 06Z-09Z WITH A FEW LIGHT RAIN
SHOWERS. THEN SHOULD SEE PRECIPITATION BECOME MORE WIDESPREAD AND
HEAVIER AND CHANGE QUICKLY TO SNOW. HEAVY SNOW EXPECTED TO DEVELOP
BETWEEN 11Z AND 14Z WITH SNOWFALL RATES OF 1-2 INCHES PER HOUR
POSSIBLE TIL AROUND 21Z...ALTHOUGH STILL A COUPLE HOURS OF TIMING
UNCERTAINTY GIVEN LATEST SATELLITE PICS. LOOK FOR VLIFR
CONDITIONS WITH HEAVY SNOW...COMBINING WITH BLOWING SNOW BY LATE
SATURDAY MORNING AS WIND GUSTS TO 30-35 KTS THROUGH SATURDAY
AFTERNOON. NEAR BLIZZARD CONDITIONS AND LESS THAN ONE QUARTER MILE
VSBY POSSIBLE AT TIMES. SHOULD SEE GRADUAL IMPROVEMENT 22Z-03Z
SATURDAY EVENING WITH RAPID IMPROVEMENT BETWEEN 03Z AND 07Z SUNDAY
AS SNOW ENDS. TOTAL ACCUMULATIONS 8-12 INCHES MOST LIKELY FOR THE
FRONT RANGE AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 8 AM TO 11 PM MST SATURDAY FOR COZ046-
048>051.

WINTER STORM WARNING FROM 8 PM THIS EVENING TO 5 PM MST SATURDAY
FOR COZ033>036.

WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 5 PM MST
SATURDAY FOR COZ030>032-037.

WINTER STORM WARNING FROM 2 AM TO 5 PM MST SATURDAY FOR
COZ038>040.

BLIZZARD WARNING FROM 5 AM TO 5 PM MST SATURDAY FOR COZ042>044.

BLIZZARD WARNING FROM 5 AM TO 11 PM MST SATURDAY FOR COZ041-045.

WINTER WEATHER ADVISORY FROM 8 AM TO 11 PM MST SATURDAY FOR
COZ047.

&&

SHORT TERM...BARJENBRUCH
LONG TERM....MEIER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Mar 8, 11:11 AM MST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1111 AM MST FRI MAR 8 2013

COZ030>051-091815-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1111 AM MST FRI MAR 8 2013

...SIGNIFICANT WINTER STORM WILL HIT LATE TONIGHT THROUGH
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH
CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRY CONDITIONS ACROSS NORTH CENTRAL AND NORTHEAST COLORADO THIS
MORNING WILL GIVE WAY TO INCREASING MOISTURE OVER THE MOUNTAINS
WITH SNOW DEVELOPING OVER THE HIGH COUNTRY DURING THE AFTERNOON.
SNOW IS THEN EXPECTED TO INTENSIFY OVER THE MOUNTAINS OVERNIGHT
WITH THE HEAVIEST SNOW POSSIBLY FALLING IN THE MOUNTAIN AREAS OF
LARIMER COUNTY. FOUR TO EIGHT INCHES OF NEW SNOW WILL BE POSSIBLE
BY SATURDAY MORNING. ON THE PLAINS...SOME RAIN SHOWERS OR A MIX
OF RAIN AND SNOW SHOWERS ARE EXPECTED THIS EVENING. OVERNIGHT...
RAIN IS EXPECTED TO CHANGE TO SNOW AND BEGIN ACCUMULATING ALONG
THE FRONT RANGE URBAN CORRIDOR WHERE ACCUMULATIONS OF 2 TO 4
INCHES WILL BE POSSIBLE BY SATURDAY MORNING. A POTENT STORM SYSTEM
WILL BE MOVING ACROSS ARIZONA TONIGHT AND WILL BE CROSSING OVER
SOUTHERN COLORADO BY SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW...HEAVY AT TIMES...WILL FALL OVER NORTH CENTRAL AND
NORTHEAST COLORADO SATURDAY. NORTH WINDS 25 TO 35 WITH GUSTS TO 45
MPH WILL PRODUCE BILZZARD CONDITIONS FOR AREAS MAINLY EAST ON
INTERSTATE 25 SATURDAY AFTERNOON AND INTO THE EVENING. SNOW WILL
COME TO AN END SATURDAY EVENING. SNOW ACCUMULATIONS WILL BE 12 TO
24 INCHES FOR THE MOUNTAINS AND FOOTHILLS EAST OF THE DIVIDE...5
TO 10 INCHES OVER THE REST OF THE MOUNTAINS AND HIGH VALLEYS...AND
6 TO 14 INCHES OVER THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 blizzard. Local standard time, as filed.

Winter Storm, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 8, 8:00 PM MST to March 9, 12:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Storm, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
March 8, 8:00 PM MST to March 9, 12:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 8, 8:00 PM MST to March 9, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Storm, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
March 8, 8:00 PM MST to March 9, 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Storm, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 9, 2:00 AM MST to 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
March 9, 2:00 AM MST to 5:00 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

Winter Storm, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 9, 5:00 AM MST to 11:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Blizzard, C & E Adams & Arapahoe Counties

When
March 9, 11:30 AM MST to 11:00 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

Blizzard, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 9, 11:30 AM MST to 11:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Blizzard, Washington County

When
March 9, 11:30 AM MST to 11:00 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Blizzard, Phillips County

When
March 9, 11:30 AM MST to 11:00 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440864, 440865, 440868, 440869, 440871, 440872, 440873, 440878, 440879, 440880, 440881.